Montana, 2011High Wind in Montana, January 22 to 23, 2011
January 22 to 23, 2011 · NWS TFX · 5 events in 5 counties and zones
Strong westerly winds aloft produced high winds along the Rocky Mountain front and Adjacent Plains. Wind gusts to 90 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft produced high winds along the Rocky Mountain front and Adjacent Plains. Wind gusts to 90 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 22, 9:40 PM MST, 7 minutes earlier.
Area forecast discussion, Jan 22, 9:40 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 PM MST SAT JAN 22 2011
.UPDATE... CURRENT SATELLITE IMAGERY SHOWS THE SHORTWAVE TROF COMING
DOWN THE FRONT SIDE OF THE PACIFIC UPPER LEVEL RIDGE IS ALMOST TO
THE CONTINENTAL DIVIDE...WITH LEADING EDGE OF HIGH CLOUDS ALREADY
EXTENDING WELL INTO CENTRAL PORTION OF MONTANA. FORECAST STILL ON
TRACK FOR STRONG WINDS ALONG THE ROCKY MTN FRONT AS THE SURFACE
PRESSURE GRADIENT TIGHTENS AND MID-LEVEL WINDS MIX DOWN TO THE
SURFACE TONIGHT INTO SUN MORNING. HIGH WIND WARNING FOR THE FRONT
REMAINS IN EFFECT WITH NO CHANGES. ONLY MINOR FORECAST ADJUSTMENTS
MADE THIS EVE...MAINLY TO REDUCE CHANCES OF PRECIPITATION ACROSS THE
SOUTHWEST MTNS. WARANAUSKAS
.DISCUSSION...
SATURDAY THROUGH MONDAY...WARM AND WINDY CONDITIONS WILL DEVELOP
OVERNIGHT TONIGHT AS A CHINOOK WIND DEVELOPS ACROSS MUCH OF THE
ROCKY MOUNTAIN FRONT AND MOVES ACROSS THE ADJACENT HIGH PLAINS OF
CENTRAL AND NORTH CENTRAL MONTANA. HAVE ISSUED A HIGH WIND WARNING
FOR THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT ALONG WITH
SOUTHERN LEWIS AND CLARK COUNTY EXCEPT FOR THE HELENA VALLEY.
WINDS WILL DECREASE IN THE EARLY AFTERNOON HOURS, HOWEVER THE WARM
AND DRY PATTERN WILL PERSIST WITH TEMPERATURES REMAINING ABOVE
SEASONAL AVERAGES AS WE REMAIN UNDER THE INFLUENCE OF A RIDGE OF
HIGH PRESSURE CENTERED OFF THE PACIFIC COAST. SUK
MONDAY NIGHT AND TUESDAY...A WEATHER DISTURBANCE ALOFT WILL
MOVE THROUGH THE FORECAST AREA MONDAY NIGHT AND BRING WIDESPREAD
SNOW TO THE MOUNTAINS WITH A THREAT OF MAINLY SNOW TO THE PLAINS AND
VALLEYS. HAVE INCREASED THE CHANCES OF SNOW A FAIR AMOUNT OVER THE
MOUNTAINS AND LESS SO FOR THE EAST SLOPES OF THE ROCKIES AND
SOUTHWEST VALLEYS. PRECIPITATION IS EXPECTED TO DIMINISH ON TUESDAY.
BLANK
TUESDAY NIGHT THROUGH SATURDAY...AS THE DISTURBANCE MENTIONED ABOVE
EXITS THE REGION TUESDAY EVENING...AN UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BUILD OVER THE REGION FOR WEDNESDAY AND THURSDAY.
EXPECT DRY CONDITIONS...WITH MUCH ABOVE NORMAL TEMPERATURES OVER THE
REGION. AFTERNOON HIGHS WILL GENERALLY BE IN THE UPPER 40S TO NEAR
50 DEGREES ACROSS THE REGION. FOR FRIDAY THE ECMWF/GFS CONTINUE TO
DIFFER IN HOW FAST AND HOW FAR WEST A CANADIAN COLD WILL MOVE
THROUGH THE REGION. THE ECMWF BRINGS THE COLD FRONT ALL THE WAY WEST
TO THE ROCKY MOUNTAIN FRONT...WHILE THE GFS KEEPS THE COLD FRONT
MAINLY EAST OF A LINE FROM HAVRE TO LEWISTOWN. EITHER
WAY...TEMPERATURES SHOULD COOL BACK DOWN TO NORMAL FOR FRIDAY AND
INTO SATURDAY...AS THE CHANCES FOR PRECIP INCREASE A
BIT...ESPECIALLY OVER THE MOUNTAINS. BRUSDA
&&
.AVIATION...
UPDATED 0000Z.
MAIN IMPACT TO AVIATION THROUGH THE NEXT 24 HRS WILL BE INCREASING
WINDS TONIGHT WITH A PERIOD OF STRONG WINDS OCCURRING ALONG THE EAST
SLOPES OF THE ROCKIES LATE TONIGHT THROUGH SUNDAY MORNING. HIGH
CLOUDS WILL INCREASE FROM NW TO SE TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES INTO BRITISH COLUMBIA WHILE A RIDGE OF HIGH
PRESSURE OVER THE REGION THIS EVENING MOVES OFF TO THE SE. WINDS
ALOFT STEADILY INCREASE AHEAD OF THE UPPER DISTURBANCE WITH SURFACE
WINDS IN EXCESS OF 50KTS POSSIBLE OVER AREAS OVER THE ROCKY MTN
FRONT AND ADJACENT PLAINS VERY LATE TONIGHT THROUGH SUNDAY MORNING.
WINDS DIMINISH SLIGHTLY LATE SUNDAY AFTERNOON AND VEER TO MORE
WEST/NORTHWEST AS THE DISTURBANCE PASSES. VFR CONDITIONS WILL
PREVAIL HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 31 42 26 43 / 0 10 20 10
CTB 28 40 20 43 / 0 10 20 0
HLN 23 40 21 38 / 10 10 20 10
BZN 17 38 16 36 / 10 20 20 10
WEY 6 23 6 26 / 30 30 40 40
DLN 20 34 21 34 / 10 10 10 10
HVR 22 35 9 33 / 10 20 10 10
LWT 23 38 20 40 / 10 20 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 2 PM MST SUNDAY
CENTRAL AND SOUTHERN LEWIS AND CLARK...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...SUK
LONG TERM...BLANK
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 22, 2:39 PM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MST SAT JAN 22 2011
MTZ009-014-048-232145-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
239 PM MST SAT JAN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 8 PM THIS EVENING
AND CONTINUING THROUGH TONIGHT. WINDS GUSTS OF 60 TO 70 MILES PER HOUR
ARE EXPECTED TO OCCUR. THE STRONG WINDS MAY ALSO CREATE AREAS OF
BLOWING SNOW THAT WILL CAUSE HAZARDOUS TRAVEL CONDITIONS DUE TO
VISIBILITIES BEING LESS THAN ONE HALF MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HIGH WIND WARNING IS IN EFFECT UNTIL 2 PM SUNDAY AFTERNOON.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR MONDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
MTZ008-010>013-015-044>047-049>055-232145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
239 PM MST SAT JAN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
In the hours before
Local storm report, Jan 22, 4:36 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MST SAT JAN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW 11 N TURNER 49.00N 108.41W
01/22/2011 M6.0 INCH BLAINE MT CO-OP OBSERVER
ELEVATION 3900
&&
WILLIAMSONLocal storm report, Jan 22, 4:39 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 PM MST SAT JAN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW 11 WNW LLOYD 48.33N 109.58W
01/22/2011 E7.0 INCH HILL MT TRAINED SPOTTER
ALSO FREEZING RAIN LAST NIGHT CHANGE TO SNOW AT 5AM AND
ENDED AT 1 PM. ELE 3900
&&
WILLIAMSONLocal storm report, Jan 22, 4:40 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MST SAT JAN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW 11 N TURNER 49.00N 108.41W
01/22/2011 M6.0 INCH BLAINE MT CO-OP OBSERVER
ELEVATION 2980
&&
CORRECTED REMARKS
WILLIAMSONLocal storm report, Jan 22, 4:52 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MST SAT JAN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY SNOW 5 S LLOYD 48.21N 109.36W
01/22/2011 E8.0 INCH BLAINE MT TRAINED SPOTTER
HEAVY FREEZING RAIN AROUND 11 PM LAST NIGHT.
&&
WILLIAMSONHigh Wind, North Rocky Mountain Front
- When
- January 22, 9:47 PM MST to 10:47 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Department of Highways
Sustained wind speeds of 45 mph were reported for an hour at east Glacier Park 1E (the Two Medicine DOT site). A wind gust to 90 mph was also reported at Heart Butte 1NW.
High Wind, Southern Rocky Mountain Front
- When
- January 22, 11:45 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Bynum 13W (the Dellwo MSCN site).
High Wind, Eastern Glacier
- When
- January 23, 1:56 AM MST to 2:56 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Sustained wind speeds of 43 mph were reported for over an hour at the Cut Bank ASOS site.
High Wind, Southern Lewis and Clark
- When
- January 23, 2:18 AM MST to 3:18 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 47 mph were reported for over an hour at Wolf Creek 8SSW (DOT site).
High Wind, Cascade
- When
- January 23, 4:03 AM MST
- Where
- Cascade forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COOP Observer
A wind gust to 62 mph was reported at Cascade 4S.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 22, 20112 deaths · 1 event
- Blizzard in Alaska, January 22 to 24, 20111 death · 2 events
- Winter Storm and Cold in Nebraska, January 22 to 23, 201125 events
- Dense Fog in Florida, January 22, 20112 injured · 1 event
- Wildfire in Georgia, January 22 to 23, 2011$16,000 · 1 event
- Blizzard and Winter Storm in Montana, January 22 to 23, 20118 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22, 20117 events
- Heavy Snow in North Carolina, January 22, 20116 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22 to 23, 20115 events
- Winter Storm in Missouri, January 22 to 23, 20115 events
- Heavy Snow in Wyoming, January 22, 20114 events
- Frost and Freeze in Texas, January 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278457, 278460, 278458, 278461, 278459.